Experimental Evaluation of the Greedy and Random Algorithms for Finding Independent Sets in Random Graphs
This work is motivated by the long-standing open problem of designing a polynomial-time algorithm that with high probability constructs an asymptotically maximum independent set in a random graph. We present the results of an experimental investigation of the comparative performance of several efficient heuristics for constructing maximal independent sets. Among the algorithms that we evaluate are the well known randomized heuristic, the greedy heuristic, and a modification of the latter which breaks ties in a novel way. All algorithms deliver on-line upper bounds on the size of the maximum independent set for the specific input-graph. In our experiments, we consider random graphs parameterized by the number of vertices n and the average vertex degree d. Our results provide strong experimental evidence in support of the following conjectures:
for d = c · n (c is a constant), the greedy and random algorithms are asymptotically equivalent;
for fixed d, the greedy algorithms are asymptotically superior to the random algorithm;
for graphs with d ≤ 3, the approximation ratio of the modified greedy algorithm is asymptotically < 1.005.
Unable to display preview. Download preview PDF.
- 1.Aronson, J., Frieze, A.M., Pitel, B.G.: Maximum matchings in sparse random graphs: Karp-Sipser re-visited. Random Structures and Algorithms, 111–178 (1998)Google Scholar
- 5.Erdös, P., Rényi, A.: On the evolution of random graphs. Magyar Tud. Akad. Mat. Kut. Int. Közl 4, 17–61 (1960)Google Scholar
- 6.Frieze, A.M., Read, B.: Probabilistic analysis of algorithms. In: Probabilistic Methods for Algorithmic Discrete Mathematics, pp. 36–92 (1998)Google Scholar
- 9.Karp, R.M.: Reducibility among combinatorial problems. Complexity of Computer Computatiolns, 85–103 (1972)Google Scholar
- 10.Karp, R.M., Sipser, M.: Maximum matchings in sparse graphs. In: Proceedings of the 22nd Annual IEEE Symposium on Foundations of Computing, pp. 364–375 (1982)Google Scholar
- 11.Lund, C., Yannakakis, M.: On the hardness of approximating minimization problems. In: Proceedings of 25th Annual ACM Symp. on Theory of Computing, pp. 286–293 (1993)Google Scholar
- 12.Matula, D.: The largest clique size in a random graph. Southern Methodist University, Tech. Report, CS 7608 (1976)Google Scholar
- 13.West, D.B.: Introduction to Graph Theory, 2nd edn. Prentice Hall, New York (2001)Google Scholar